Warning on 'legal' synthetic drug as Tamworth teenager taken to hospital

Police are warning of the dangers of synthetic cannabis after a 15-year-boy suffered overdose symptoms last night in Tamworth after using the drugs.

At 9.40pm last night police and paramedics were called to Locks Lane in Tamworthwhere the teenager was reportedly convulsing and suffering an adverse reaction to a form of synthetic cannabis.

He was taken to Tamworth Base Hospital.

Sergeant Stephen Furhmann from Oxley Local Area Command said the synthetic drugs were widely available across NSW under street names of Black Widow, Venom or Kronic.

More than 200 forms of the synthetic drugs are available but only seven are legal.

NSW Premier Barry O'Farrell banned several ingredients used in the products this year, but formula changes have allowed the products to remain on shelves.

Sergeant Furhmann warned that 'just because it can be bought over the counter, doesn't mean it's safe.'

'"They're all made from different compounds, they may be sold as 'natural drugs' but the ingredients are definitely not natural," Sergeant Furhmann said.

New England Ambulance Acting Zone Manager, Garry Baldwin said one of the most serious side effects of the drug was drug-induced psychosis, which could result in hallucinations, delusions or violent outbursts.

"Long term users can also experience cardiac problems and an impaired immune system," Mr Baldwin said.

Tamworth police are asking the public to be aware the drugs are out there and are a danger to users, just like any other form of drug.

"You just don't know what is in them," Sergeant Furhmann said.

The drugs, which have a cannabis-like effect when smoked, are known to impair a person's judgement, creating hazards when an affected person operates machinery or drives a vehicle.

Smartphone
Tablet - Narrow
Tablet - Wide
Desktop